Over the holidays, my clinic had numerous heroin users check in. Many of them have absesses at injection sites and a few of them have a very hard lump at an injection site. They keep asking me if these lumps will go away & they've told me the doctor has looked at them. The doctor wrote antiobiotic orders for them. What I want to know is.... What are those hard lumps, if it's just puss, why are they so hard, how long does it take for them to go away & when should I be concerned enough to send them to the hospital? (I work in non-medical detox clinic. A doctor visits every morning(I work nights), but is not otherwise on the premisses)
One of these clients came to me the other day very tearful and showed me a large abscess at an antecubital injection site. She was scared and said she felt nauseous. She had a fever of 100.1, and the site was slightly red & very warm to the touch. She also stated that she was feeling tingling & numbness in both hands. So, I sent her to the ER. Thank God I did because she has blood clots in both arms & they've admitted her. So now, several of the other clients (one of whom is her boyfriend) are worried that they could have clots as well.
I would very much like to put together an information packet to educate myself as well as my clients about what to look for and when to go to the hospital regarding abscesses, blood clots, etc. related to IV drug use. Does anyone have any good resources I could look into?
I'm a new grad LPN. This is my first job and we did not go over this type of thing in school & I feel that I need to know these things if I am working with this population.
Dec 27, '12
I'd seriously suggest Google. Don't discount the multiple sites consisting mostly of drug users because they are experienced
Dec 27, '12
I'd also dig out the med-surg and IV therapy textbooks and look up information from there as well. Personal experiences as the prior poster suggested is very helpful, but to CYA, you also want to be able to back up any information up with scientific facts.
Dec 27, '12
In long-term junkies, those 'knots' can be fibrotic scarring which will not go away.
One of the most overlooked risks of being a junkie is that of destroying their peripheral veins so that getting a line on them requires ultrasound... meaning it takes time to get IV meds in... which can mean a much higher risk of morbidity and mortality than someone whose veins haven't been destroyed by IV drug use.
Dec 28, '12
Yes those lumps and bumps are very common and in addition to that you will find very hard and sclerotic veins. They are scar buildup and fibrotic tissue. Many of these veins are so damaged they have a very narrow lumens if any at all! You also need to ask them where they inject or where someone else injects them. It is not uncommon at all to have someone else inject since their drug buddies can reach spots they may not be able to. That way you can assess those area as well. Many are Hep C + as well.
Yes....these patients will be more prone to thrombosis..look up Triad of Virchow...one of the 3 things that increase the chance for this is trauma to the vein and they certainly do have this from mechanical trauma (needle punctures) and chemical trauma (drug they are injecting of questionable purity). Thrombosis or a blood clot totally occluding or partially occluding the veins is more times than not clinically silent. When you do suspect it you may see the following....pronounced venous pattern, pt c/o od aching or heaviness in the axillary region, pain or fullness in the neck face or jaw on the same side as the suspected thrombosis,edema to the hand and lower arm,aching in the lower arm or arm. Always look at the chest for that pronounced venous pattern and ALWAYS compare sides. Check CSM to the limb.
In terms of abscesses Yes! they get a lot of them wherever they inject in veins and tissue as well. I have even seen some go right for the external jugular vein. See if you can find a needle exchange program for them to help prevent abscesses . Sure you can refer them to rehab but it is a hard sell at certain points of entry into the healthcare system. You can put together an information sheet or pamphlet for you patients but make sure it is done at the 6th to 7th grade level. You may be able to find one that is already done.
Your patient sounded septic as well. Wetern CEUs for nurses sells a good and cheap class on drug abuse and it is really good (took it last yr), You will have a complete understanding of the issue when you done with it and can use that as a reference plus what ever else you can find
Dec 28, '12
Thank you for the information! I'll definitely look into those CEU's!
Jan 21, '13
I've seen a pt with a staph infected abscess in his AC vein from reusing his own needles. We drained it for him several times, I've never seen so much pus in my life! It was gross but also kinda cool.
IV drug users have the worst veins. I hated having to draw blood or try to start IVs on these people. Sometimes it seems literally impossible.
Must Read Topics